Missouri, 2018

Hail and Heavy Rain in Missouri, May 14 to 17, 2018

May 14 to 17, 2018 · NWS SGF · 19 events in 11 counties and zones

Several rounds of severe thunderstorms impacted the Ozarks Region with large hail, damaging wind gusts, and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several rounds of severe thunderstorms impacted the Ozarks Region with large hail, damaging wind gusts, and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 14, 10:22 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, May 14, 10:22 AM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1122 AM CDT Mon May 14 2018

.SHORT TERM...(Today and tonight)
Issued at 303 AM CDT Mon May 14 2018

Mid and upper ridging that has been over the area the past several
days finally breaks down today as ridge axis shifts off to the east.
Convective inhibition weakens with cooling aloft will lead to better
shower/storm chances, although main frontal boundary still remains
off to the north and west of the area. None the less, ample
instability will develop this afternoon and evening but deep layer
shear really drops of the further southeast get into the forecast
area. NAM/GFS only show 25 to 30 knots progged across the eastern
and northern counties. Thus expect the most organized convection to
be mainly north and west of a Joplin to Osage Beach line, where some
strong to severe storms will be possible with damaging winds the
main threat and large hail a secondary threat. As for timing, some
of the CAMs are showing isolated to scattered activity as early as
midday, with better chances late afternoon into the evening hours.
The outlier to this is the NAMNest, as its showing a cluster of
storms dropping southeast through the forecast late this
afternoon/early evening, with a second area blowing up over
southeast Kansas this evening and pushing east during the mid to
late evening hours. Did introduce some lower end probabilities by
midday, with mid range probabilities later in the afternoon and
evening, especially across the northern and western counties.
These will likely have to be refined as the day wears on.

It will be another warm day, with highs likely again to reach the
middle and upper 80s, and lows tonight in the 60s.

.LONG TERM...(Tuesday through Sunday)
Issued at 303 AM CDT Mon May 14 2018

Convective potential and coverage on Tuesday is somewhat uncertain
at this time. Models are showing the surface boundary to get into
the area, and will likely have residual outflow boundaries from
Monday's convection. Although showers/storms will be around, still
uncertain on strength of any updrafts given the amount of clouds
expected and thus how much instability can develop.

Relatively weak nearly zonal flow aloft sets up on Wednesday, with
an upper level trough of low pressure moving in for Thursday and
Friday. This will keep shower/storm chances in the forecast along
with slightly cooler, albeit summer-like temperatures.

As we head into the weekend both the GFS and ECMWF are showing some
weak mid level ridging migrating across the region which may tend to
temper any precipitation chances. Overall though, temperatures will
remain more summer-like through the period with highs remaining in
the 80s and lows in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1115 AM CDT Mon May 14 2018

KSGF/KJLN/KBBG tafs: Scattered thunderstorms will be possible for
much of the taf period as they form along a sfc front that will be
west-northwest-north of the area. Outside of thunderstorms, expect
general vfr conditions. Winds will veer to the southwest and west
late in the taf period as the front moves into the area.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...DSA
Hazardous weather outlook, May 14, 12:51 PM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
151 PM CDT Mon May 14 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
151 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated lightning risk.

DISCUSSION...

  Strong to severe thunderstorms are possible this afternoon and
  this evening over areas along and north of a line from Columbus
  Kansas to Rolla Missouri. Damaging wind gusts will be the
  primary risk with the most intense thunderstorms. However,
  large hail up to the size of quarters will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  Periodic thunderstorm chances will then occur through the
  remainder of the week. At this time lightning looks to be the
  main risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

In the hours before

Special weather statement, May 14, 12:10 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
110 PM CDT MON MAY 14 2018

MOZ055-141900-
Benton MO-
110 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BENTON COUNTY UNTIL 200
PM CDT...

At 109 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Warsaw, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Truman Lake...                    Warsaw...
Knobby...                         Edmonson...
Edwards...                        Lakeview Heights...
Crockerville...                   Hastain...
Zora...                           Fristoe...
Whitakerville...

LAT...LON 3848 9307 3819 9308 3819 9306 3810 9306
      3806 9328 3807 9329 3807 9344 3815 9350
      3818 9350
TIME...MOT...LOC 1809Z 238DEG 24KT 3814 9339

Wise
Special weather statement, May 14, 12:58 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Springfield MO
158 PM CDT MON MAY 14 2018

MOZ067-141945-
St. Clair MO-
158 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. CLAIR COUNTY UNTIL
245 PM CDT...

At 157 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Osceola, or 14 miles northeast of El Dorado Springs,
moving northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Truman Lake...                    Osceola...
Lowry City...                     Johnson City...
Harper...                         Iconium...
Monegaw Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and west central Missouri.

LAT...LON 3821 9354 3821 9351 3820 9351 3820 9350
      3803 9351 3798 9395 3814 9401 3821 9373
      3820 9373 3820 9356 3822 9357
TIME...MOT...LOC 1857Z 246DEG 19KT 3805 9385

Wise

The radar

The Springfield radar (KSGF), 87 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

14 hail, 5 heavy rain. Local standard time, as filed.

Hail, Hickory

When
May 14, 1:25 PM CST
Where
Hickory County, 2.34 mi SSE of Cross Timbers
Measured
1 in hail
Reported by
Public
Coordinates
38.000, -93.210

Hail, Morgan

When
May 14, 1:36 PM CST
Where
Morgan County, 4.18 mi S of Gravois Mills Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
38.210, -92.830

Hail, Camden

When
May 14, 3:51 PM CST
Where
Camden County, 1.63 mi E of Macks Creek
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.970, -92.950

Hail, Benton

When
May 14, 3:59 PM CST
Where
Benton County, 4.45 mi SSE of Santiago
Measured
1 in hail
Reported by
Public
Coordinates
38.370, -93.420

Hail, Camden

When
May 14, 4:15 PM CST
Where
Camden County, 2.28 mi WSW of Hahatonka
Measured
0.88 in hail
Reported by
Public
Coordinates
37.990, -92.820

Hail, Camden

When
May 14, 4:36 PM CST
Where
Camden County, 1.49 mi NNE of Branch
Measured
1 in hail
Reported by
Social Media
Coordinates
37.940, -92.990

Hail, Vernon

When
May 14, 5:03 PM CST
Where
Vernon County, 2.29 mi WNW of Milo
Measured
1 in hail
Reported by
Public
Coordinates
37.760, -94.360

Quarter size hail fell as well as a tree was blown over.

Hail, Vernon

When
May 14, 5:30 PM CST
Where
Vernon County, 2.29 mi WNW of Montevallo
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.740, -94.160

Hail, Barton

When
May 14, 5:45 PM CST
Where
Barton County, 0.88 mi SE of Golden City
Measured
1 in hail
Reported by
Social Media
Coordinates
37.390, -94.090

Hail, Morgan

When
May 14, 6:08 PM CST
Where
Morgan County, 1.48 mi NNE of Versailles
Measured
1 in hail
Reported by
Social Media
Coordinates
38.450, -92.820

Hail, Cedar

When
May 14, 6:10 PM CST
Where
Cedar County, 1.64 mi E of Stockton
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
37.700, -93.770

Hail, Shannon

When
May 14, 9:15 PM CST
Where
Shannon County, 1.49 mi SSW of Round Spg
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
37.260, -91.430

Hail, Greene

When
May 16, 5:39 PM CST
Where
Greene County, 1.49 mi NNW of Wildwood Estates
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.140, -93.260

Hail, Christian

When
May 16, 6:57 PM CST
Where
Christian County, 3.58 mi WNW of Terrell
Measured
1 in hail
Reported by
Social Media
Coordinates
37.100, -93.480

Heavy Rain, Greene

When
May 16, 7:11 PM CST
Where
Greene County, 2.84 mi WNW of Wildwood Estates
Reported by
Public
Coordinates
37.130, -93.300

A rainfall report of 3.0 inches fell in two hours.

Heavy Rain, Christian

When
May 17, 6:00 AM CST
Where
Christian County, 1.49 mi SSE of Terrell
Reported by
CoCoRaHS
Coordinates
37.060, -93.410

A rainfall report of 2.03 inches fell in 24 hours.

Heavy Rain, Greene

When
May 17, 6:00 AM CST
Where
Greene County, 3.31 mi W of Wildwood Estates
Reported by
CoCoRaHS
Coordinates
37.120, -93.310

A rainfall report of 2.67 inches fell in 24 hours.

Heavy Rain, Polk

When
May 17, 6:00 AM CST
Where
Polk County, 2.82 mi N of Dunnegan
Reported by
CoCoRaHS
Coordinates
37.740, -93.590

A rainfall report of 3.10 inches fell in 24 hours.

Heavy Rain, Shannon

When
May 17, 6:00 AM CST
Where
Shannon County, 1.49 mi SSW of Round Spg
Reported by
COOP Observer
Coordinates
37.260, -91.430

A rainfall report of 2.18 inches fell in 24 hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754104, 754105, 754106, 754107, 754108, 754109, 754110, 754111, 754112, 754113, 754114, 754115, 754116, 754117, 754118, 754120, 754121, 754122, 754123.